Virginia, 2012

Hail and Damaging Winds in Virginia, July 18, 2012

July 18, 2012 · NWS LWX · 11 events in 4 counties and zones

A surface trough combined with moderate instability caused showers and thunderstorms to develop. There was enough instability for thunderstorms to produce damaging wind gusts and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A surface trough combined with moderate instability caused showers and thunderstorms to develop. There was enough instability for thunderstorms to produce damaging wind gusts and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 18, 9:23 AM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 18, 9:23 AM EST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1023 AM EDT WED JUL 18 2012

.SYNOPSIS...
A BERMUDA HIGH WILL REMAIN ANCHORED OFF THE SOUTHEAST COAST
TODAY AS A COLD FRONT SLIPS SOUTH INTO PENNSYLVANIA. THE COLD
FRONT WILL GRADUALLY SAG SOUTH THROUGH THE MID-ATLANTIC THROUGH
THE END OF THE WEEK. HIGH PRESSURE IS EXPECTED TO RETURN OVER THE
WEEKEND AND HOLD INTO THE FIRST PART OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
HEAT IS INITIAL WX CONCERN FOR TDA...AS 14Z TEMPS ALREADY IN
EXCESS OF 90F. WITH DWPTS IN L70S AND MAXIMA APPROACHING 100F E OF
BLUE RIDGE...HEAT ADZY WARRANTED...AND WILL MONITOR FOR PTNL XPSN
INTO PORTIONS OF VLY. SEE CLIMATE SECTION BELOW FOR DETAILS.

WHAT APPEARS TO BE RMNT MCV FROM OVNGT CNVCTN IN IL/IN/OH HAS
CAUSED STEEP ENUF LAPSE RATES TO ALLOW TSTMS TO INITIATE ACRS WV.
12Z KIAD SOUNDING...HWVR...DEPICTS PRONOUNCED 675MB CAP...WHICH
SHUD KEEP VAST MAJORITY OF CWA PCPN-FREE UNTIL MID-AFTN WHEN TEMPS
APPROACH 95-100F CNVCTV TEMPS. XCPN MAY BE POTOMAC
HIGHLANDS...WHERE TERRAIN-AIDED LIFT WILL BE FAIRLY SIGNIFICANT.

FRCG AND SHEAR ARE LACKING ACRS MID-ATLC TDA...SO BEST CHCS FOR
ORGANIZED ACTIVITY WILL BE N ACRS PA NEAR SFC FRONT. SOME ACTIVITY
MAY FOCUS ALONG LEE TROF...BUT THIS SHUD BE MORE SCATTERED IN
NATURE. CAPE...AT 12Z NEAR 4000J/KG...AND ATMOSPHERE RICH IN
MOISTURE WILL SUPPORT WET MICROBURSTS...AND IF UPDRAFTS BCM ROBUST
ENUF...SOME SVR HAIL PSBL AS WELL. PREV DISCUSSION FOLLOWS...

HUMID AND STILL UNSTABLE CONDITIONS WILL LINGER INTO THE EVENING
HRS. DEWPOINTS WILL INCREASE...AS TEMPS SLOWLY DROP DOWN INTO THE
80S. THIS WILL KEEP AT LEAST A LOW CHANCE OF SHOWERS AND WEAK
TSTMS ACROSS THE AREA WELL INTO THE OVERNIGHT HRS...ESPECIALLY
BECAUSE OF INTERACTIONS W/ LEFTOVER OUTFLOW BOUNDARIES. HEADING
INTO THE PREDAWN HRS THOUGH...CONVECTION SHOULD SUBSIDE BEFORE
ANOTHER ROUND BEGINS ON THU.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
COLD FRONT PARKED OVER THE CWA ON THURSDAY WILL CONTINUE TO MAKE ITS
SLOW SOUTHWARD PROGRESS THROUGH FRIDAY. WEAK LOW PRESSURE DEVELOPING
ALONG THE FRONT WILL DELAY THE SOUTHWARD PROGRESSION FURTHER AND MAY
ALSO ENHANCE LIFT FOR PRECIPITATION THROUGH THE END OF THE WEEK.

THERE MAY BE SOME ONGOING SHOWERS/THUNDERSTORMS AT THE START OF
THE PERIOD THURSDAY. CLOUDS AND ONGOING ACTIVITY PRESENT SOME
UNCERTAINTY REGARDING AFTERNOON INSTABILITY ON THURSDAY. BUT WITH
THE FRONTAL ZONE OVERHEAD AND MOISTURE CONVERGING ALONG
IT...EXPECT SCATTERED TO NUMEROUS SHOWERS/THUNDERSTORMS BY
AFTERNOON A FEW OF WHICH MAY BE SEVERE WITH DAMAGING WIND GUSTS.

THREAT FOR SEVERE LOOKS TO DIMINISH SOME THURSDAY NIGHT AND FOR
FRIDAY AS FRONTAL BOUNDARY SINKS SOUTH OF THE CWA. LOW LEVEL FLOW
BECOMES EASTERLY AT LEAST ACROSS THE EASTERN HALF OF THE CWA AND
WITH THE WEAK WAVE OF LOW PRESSURE ALONG THE FRONT EXPECT NUMEROUS
SHOWERS FOR FRIDAY. ELEVATED INSTABILITY NORTH OF THE FRONT COULD
ALSO PROMOTE A FEW THUNDERSTORMS ESPECIALLY ACROSS THE SOUTHERN
PORTION OF THE CWA CLOSER TO THE BOUNDARY.

IN ADDITION TO INCREASING POPS...HAVE ALSO INCREASED QPF IN THE
THURSDAY THROUGH FRIDAY PERIOD.

WITH CLOUDS/CONVECTION ON THURSDAY SIDED WITH THE COOLER MOS FOR
MAXIMA ON THURSDAY. MOS WAS IN BETTER AGREEMENT ON FRIDAY WITH
COOLER MAXIMA BEHIND THE BOUNDARY ON FRIDAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
HIGH PRESSURE STARTS TO BUILD OVER THE MID-ATLANTIC OVER THE
WEEKEND. STILL CAN/T RULE OUT A FEW SHOWERS ON SATURDAY AS MID-LEVEL
SHORTWAVE TROUGH STILL HAS TO CLEAR THE AREA...BUT SATURDAY SHOULD
BE AN IMPROVEMENT OVER THURSDAY/FRIDAY. BETTER LIKELIHOOD OF DRY
WEATHER LOOKS TO BE SUNDAY ACROSS THE CWA...ALTHOUGH ISOLATED
TERRAIN THUNDERSTORMS MAY BE POSSIBLE.

NEXT FRONT WILL APPROACH EARLY NEXT WEEK. AHEAD OF IT...TEMPERATURES
ARE LIKELY TO WARM BACK UP WITH MAXIMA AOA 90 DEG F. WITH
THIS...CHANCE OF MAINLY DIURNAL THUNDERSTORMS WILL ALSO INCREASE.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
VFR CONDS PREVAIL TDA/TNGT...BUT SCT TSTMS XPCD BY MID-AFTN AND
THRU EVE. SIGNIFICANT BUT BRIEF FLIGHT RESTRICTIONS PSBL...ALONG
WITH GUSTY...POTENTIALLY DMGG...WINDS IN STRONGEST TSTMS. TEMPO
-TSRA INCLUDED WHEN POPS ARE HIGHEST...WITH MORE BROADLY TIMED
VCTS. CNVCTN SHUD WANE IN INTENSITY OVNGT...BUT SOME ACTIVITY MAY
PERSIST INTO OVNGT. PREV DISCUSSION FOLLOWS...

THURSDAY THROUGH FRIDAY LOOK TO BE UNSETTLED WITH SHRA/TSRA FROM
TIME TO TIME AS A FRONTAL BOUNDARY SLOWLY SAGS SOUTH THROUGH THE
AREA. DRIER CONDITIONS ARE LIKELY THIS WEEKEND AS HIGH PRESSURE
BUILDS IN.

&&

.MARINE...
SLY WINDS TDA BELOW SCA THRESHOLDS. SCT TSTMS MOVE OVR WATERS
MID/LT AFTN THRU EVE...GUSTY/PSBLY SVR WIND GUSTS PSBL WITH THIS
ACTIVITY...AND SPECIAL MARINE WRNGS MAY BE NEEDED. PREV DISCUSSION FOLLOWS...

FRONTAL BOUNDARY SLOWLY PUSHES SOUTH OF THE WATERS THROUGH THE END
OF THE WEEK. MAIN CONCERN WILL BE FROM THUNDERSTORMS THAT MAY
PRODUCE STRONG GUSTY WINDS...ESPECIALLY THURSDAY AFTERNOON AND
EVENING. HIGH PRESSURE LOOKS TO BRING CALMER CONDITIONS OVER THE
WEEKEND...ALTHOUGH EASTERLY FLOW COULD FLIRT WITH SCA CRITERIA ON
SATURDAY.

&&

.CLIMATE...
DCA...
THE FCST HIGH TEMP TDA IS 100F. THE HIGH TEMP HAS REACHED OR
EXCEEDED 95F ON 17 DAYS AND 100F ON 6 DAYS SO FAR THIS YEAR...
WHICH ARE BOTH THE MOST ON RECORD THROUGH 17 JUL AT DCA. PRIOR TO
THIS YEAR...THE MOST 95-DEGREE AND 100-DEGREE DAYS THROUGH 17 JUL
WAS 15 IN 1991 AND 5 IN 1988...RESPECTIVELY. THE MOST 95-DEGREE AND
100-DEGREE DAYS ON RECORD THAT OCCURRED IN A CALENDAR YEAR WAS
28 IN 1980 AND 11 IN 1930...RESPECTIVELY.

BWI...
THE FCST HIGH TEMP TDA IS 100F. THE HIGH TEMP HAS REACHED OR
EXCEEDED 95F ON 16 DAYS SO FAR THIS YEAR...WHICH IS THE MOST
ON RECORD THROUGH 17 JUL AT BWI. PRIOR TO THIS YEAR...THE MOST
95-DEGREE DAYS THROUGH 17 JUL WAS 13 IN 1988. A TOTAL OF 5
100-DEGREE DAYS HAVE OCCURRED SO FAR THIS YEAR...WHICH IS TIED WITH
1988 AND 2010 FOR THE MOST NUMBER OF 100-DEGREE DAYS THROUGH 17 JUL.
THE MOST 95-DEGREE AND 100-DEGREE DAYS ON RECORD THAT OCCURRED IN A
CALENDAR YEAR WAS 23 IN 1991 AND 7 IN BOTH 1988 AND 2010...
RESPECTIVELY.

BELOW ARE DAILY RECORD HIGH TEMPS FOR TDA...18 JUL...FOR THE
FOLLOWING LOCATIONS...

DCA...103F IN 1887
BWI...102F IN 1887
IAD...100F IN 1969 AND 1986

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...HEAT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR DCZ001.
MD...HEAT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR MDZ004>007-
     009>011-013-014-016>018.
VA...HEAT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR VAZ036>040-042-
     050>057-501-502.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...BPP
NEAR TERM...KONARIK/GMS
SHORT TERM...BPP
LONG TERM...BPP
AVIATION...KONARIK/BPP/GMS
MARINE...KONARIK/BPP/GMS
CLIMATE...KLEIN
Hazardous weather outlook, Jul 18, 4:09 AM EST, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
509 AM EDT WED JUL 18 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
191000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
509 AM EDT WED JUL 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
SOME OF THE STORMS MAY BE SEVERE...PRODUCING DAMAGING WIND GUSTS
AND LARGE HAIL. HEAVY RAINFALL COULD ALSO LEAD TO FLASH FLOODING.

A HEAT ADVISORY IS IN EFFECT FROM 11 AM TO 9 PM TODAY. HEAT
INDICES AROUND 105 DEGREES ARE EXPECTED DURING THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY
AFTERNOON AND EVENING. THE PRIMARY THREAT WILL BE DAMAGING WIND
GUSTS.

ISOLATED STRONG TO SEVERE THUNDERSTORMS MAY ALSO BE POSSIBLE
ACROSS LOWER SOUTHERN MARYLAND FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-191000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
509 AM EDT WED JUL 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
SOME OF THE STORMS MAY BE SEVERE...PRODUCING DAMAGING WIND GUSTS
AND LARGE HAIL. HEAVY RAINFALL COULD ALSO LEAD TO FLASH FLOODING.

A HEAT ADVISORY IS IN EFFECT EAST OF THE BLUE RIDGE FROM 11 AM
TO 9 PM TODAY. HEAT INDICES AROUND 105 DEGREES ARE EXPECTED DURING
THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY
AFTERNOON AND EVENING. THE PRIMARY THREAT WILL BE DAMAGING WIND
GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jul 18, 9:50 AM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1050 AM EDT WED JUL 18 2012

VAZ503-504-WVZ505-506-181515-
EASTERN HIGHLAND VA-EASTERN PENDLETON WV-WESTERN HIGHLAND VA-
WESTERN PENDLETON WV-
1050 AM EDT WED JUL 18 2012

...STRONG THUNDERSTORM TO AFFECT NORTHERN HIGHLAND AND SOUTHERN
PENDLETON COUNTIES...

AT 1049 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST
OF HARPER...MOVING EAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE HARPER.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3860 7934 3840 7942 3853 7959 3860 7955
TIME...MOT...LOC 1449Z 291DEG 5KT 3855 7950

BAJ
Special weather statement, Jul 18, 11:11 AM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1211 PM EDT WED JUL 18 2012

VAZ025-181645-
AUGUSTA VA-
1211 PM EDT WED JUL 18 2012

...STRONG THUNDERSTORM TO AFFECT AUGUSTA COUNTY...

AT 1211 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF WEST AUGUSTA...MOVING EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE CHURCHVILLE...MOSCOW AND MOUNT SOLON.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

NICKEL-SIZE HAIL AND WIND GUSTS IN EXCESS OF 50 MPH CAN BE EXPECTED
WITH THIS STORM. WINDS THIS STRONG CAN BRING DOWN LARGE TREE
BRANCHES. TAKE SHELTER UNTIL THE PASSED.

&&

LAT...LON 3833 7899 3820 7907 3827 7934 3839 7927
TIME...MOT...LOC 1611Z 283DEG 11KT 3831 7923

BAJ
Special weather statement, Jul 18, 11:13 AM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1213 PM EDT WED JUL 18 2012

VAZ025-026-181645-
ROCKINGHAM VA-AUGUSTA VA-
1213 PM EDT WED JUL 18 2012

...STRONG THUNDERSTORM TO AFFECT FAR NORTHERN ROCKINGHAM AND
SOUTHERN AUGUSTA COUNTIES...

AT 1213 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES NORTHWEST
OF SANGERVILLE...MOVING EAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE BRIDGEWATER AND DALE ENTERPRISE.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3850 7892 3834 7894 3837 7920 3848 7916
TIME...MOT...LOC 1613Z 272DEG 9KT 3841 7911

BAJ
Special weather statement, Jul 18, 11:21 AM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1221 PM EDT WED JUL 18 2012

VAZ025-026-181645-
ROCKINGHAM VA-AUGUSTA VA-
1221 PM EDT WED JUL 18 2012

...STRONG THUNDERSTORMS TO AFFECT ROCKINGHAM AND FAR NORTHERN
AUGUSTA COUNTIES...

AT 1221 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM CLOVER HILL TO MOUNT SOLON...MOVING SOUTHEAST AT 10
MPH.

LOCATIONS IMPACTED INCLUDE BRIDGEWATER...HARRISONBURG...AND DALE
ENTERPRISE.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

PENNY-SIZE HAIL AND WIND GUSTS IN EXCESS OF 50 MPH CAN BE EXPECTED
WITH THESE STORMS. WINDS THIS STRONG CAN BRING DOWN LARGE TREE
BRANCHES. TAKE SHELTER UNTIL THE PASSED.

&&

LAT...LON 3847 7878 3828 7892 3837 7916 3852 7908
TIME...MOT...LOC 1621Z 295DEG 7KT 3845 7905 3836 7910

BAJ

The radar

The Roanoke radar (KFCX), 167 km away, was scanning. The volume nearest the first event began at 16:29 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Augusta

When
July 18, 11:30 AM EST
Where
Augusta County, 0.4 mi W of Lone Fountain
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.250, -79.187

Branches were down blocking half of Route 250.

Thunderstorm Wind, Rockingham

When
July 18, 12:15 PM EST
Where
Rockingham County, 0.84 mi SSE of Broadway
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
38.608, -78.796

A tree fell onto a road in Broadway.

Thunderstorm Wind, Frederick

When
July 18, 12:19 PM EST
Where
Frederick County, 1.24 mi NW of Hillcrest
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.190, -78.219

A tree was down near the intersection of Round Hill Road and Limestone Lane.

Hail, Frederick

When
July 18, 12:29 PM EST
Where
Frederick County, 0.85 mi S of Fawcett Gap
Measured
1 in hail
Reported by
Public
Coordinates
39.118, -78.298

Quarter sized hail was reported.

Thunderstorm Wind, Shenandoah

When
July 18, 12:43 PM EST
Where
Shenandoah County, 0.67 mi WNW of Clary
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.035, -78.381

A tree was down on route 55 near Back Road.

Thunderstorm Wind, Frederick

When
July 18, 12:46 PM EST
Where
Frederick County, 2.41 mi NE of Burning Knolls
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.194, -78.097

Multiple trees were down on the 400 Block of Woods Mill Road.

Thunderstorm Wind, Shenandoah

When
July 18, 12:50 PM EST
Where
Shenandoah County, 1.34 mi NE of Clary
Measured
56 kt (64 mph) estimated gust
Reported by
CoCoRaHS
Coordinates
39.042, -78.351

Trees were uprooted due to thunderstorm wind gusts.

Thunderstorm Wind, Frederick

When
July 18, 1:28 PM EST
Where
Frederick County, 1.67 mi NE of Gravel Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.096, -78.447

A tree was down on Back Creek Road and Wardensville Pike.

Thunderstorm Wind, Rockingham

When
July 18, 3:05 PM EST
Where
Rockingham County, 0.88 mi SE of Rutherford
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.420, -78.820

A tree was down on Betts Road.

Thunderstorm Wind, Rockingham

When
July 18, 4:47 PM EST
Where
Rockingham County, 0.71 mi SW of Cootes Store
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
38.622, -78.858

Several trees were down onto State Route 613 between the 14000 and 18000 Block.

Thunderstorm Wind, Shenandoah

When
July 18, 5:56 PM EST
Where
Shenandoah County, 0.64 mi SE of Readus
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
38.844, -78.591

A portion of a roof was blown off a barn on Readus Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404229, 404230, 404231, 404228, 404232, 404233, 404234, 404235, 404236, 404237, 404238.